Oklahoma, 2023

Winter Storm in Oklahoma, January 30 to 31, 2023

January 30 to 31, 2023 · NWS TSA · 14 events in 14 counties and zones

Arctic air spread into eastern Oklahoma on the 29th, setting the stage for a wintry weather pattern, as multiple upper level disturbances passed through the Southern Plains from the 30th through the 31st. The first disturbance brought showers and thunderstorms to the region during the morning and afternoon of the 30th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Arctic air spread into eastern Oklahoma on the 29th, setting the stage for a wintry weather pattern, as multiple upper level disturbances passed through the Southern Plains from the 30th through the 31st. The first disturbance brought showers and thunderstorms to the region during the morning and afternoon of the 30th. A shallow layer of above freezing temperatures several thousand feet above the ground, combined with very cold sub-freezing temperatures just above the ground, resulted in partial melting and then refreezing of precipitation into sleet. Heavy sleet occurred in the thunderstorms, producing from 0.5 to 1.25 accumulations across portions of eastern Oklahoma. The next system brought a return of sleet to the area during the morning and afternoon of the 31st. Once again, some heavy sleet occurred in the thunderstorms. Light amounts of wintry precipitation, including freezing drizzle, light freezing rain, and sleet, continued through the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 30, 5:16 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jan 30, 5:16 AM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
516 AM CST Mon Jan 30 2023

...New AVIATION...

.SHORT TERM...
(Today)
Issued at 242 AM CST Mon Jan 30 2023

The first wave of waa/isentropic lift atop the shallow arctic
airmass gets going later this morning and sweeps east thru the
day. CAM soundings show a classic refreeze sleet scenario, as the
low level cold air is cold enough (-6C or below) to refreeze any
liquid from above in the warm layer. CAMs also show a more
convective showery appearance to the QPF, with some thunder even
possible. Based on this, a stripe of a quarter to half inch of
sleet accumulation is possible from east-central OK over into
west-central and northwest AR. Some light icing is possible as
well, though sleet should be the predominant type and take the
bulk of the QPF. Pockets of sleet accumulation near warning
criteria are possible in this area. Will hold off for now on
upgrading going advisory given borderline nature of forecast and
pass concerns on to dayshift.

Lacy

&&

.LONG TERM...
(Tonight through Sunday)
Issued at 242 AM CST Mon Jan 30 2023

The next wave of precip on Tuesday also has a predominant refreeze
sleet look as well, and even some snow along the highway 412
corridor in the north as thicknesses drop just enough. Will expand
going advisory for this time frame back up to the highway 412
corridor. The frozen precip expected, as well as lighter QPF,
should cut back on ice amounts for this round as well. Followed
the HRRR for surface temps, keeping all areas below freezing.
Uncertainties increase by Wednesday regarding surface temps. The
UKMET has been consistent and based on conceptual models of
shallow cold air, I would like to lean this direction. Used
NBM 10th %ile for surface temps from the data I had to choose
from. The third and final wave of precip is expected to lift north
into the area ahead of the ejecting southwest CONUS upper wave.
With slowly modifying shallow cold air in place, this round of
precip will likely be in the form of liquid on either side of the
freezing line. It is at this time when the greatest potential for
ice accumulation across SE OK exists. Due to the uncertainties
regarding the details at that time, including surface temps, will
let the watch in far SE OK ride for now.

The weather quiets down toward the end of the week as the wave
slides by and the shallow cold air finally erodes. We should see a
pretty steady warming trend going into the weekend. A dim light
does exist the end of the tunnel.

Lacy

&&

.AVIATION...
(12Z TAFS)
Issued at 512 AM CST Mon Jan 30 2023

IFR to MVFR conditions are expected to prevail through the
valid period across most of the area with a wintry mix of
sleet, freezing rain and snow possible at most sites for
a period later this morning into this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   27  20  25  21 /  40   0  50   0
FSM   33  29  30  29 /  60  40  70  20
MLC   25  22  24  24 /  50  20  80  20
BVO   27  17  26  17 /  20   0  30   0
FYV   26  20  23  23 /  70  20  60  10
BYV   23  19  23  23 /  70  30  50  10
MKO   24  21  24  23 /  70  10  60  10
MIO   25  18  25  19 /  30   0  30   0
F10   24  20  23  22 /  60   0  60  10
HHW   31  28  29  28 /  60  50  90  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Winter Weather Advisory until 6 AM CST Wednesday for OKZ060>076.

     Winter Storm Watch through late Tuesday night for OKZ049-053.

     Winter Weather Advisory until 6 AM CST early this morning for
     OKZ054>059.

AR...Winter Weather Advisory until 6 AM CST Wednesday for ARZ001-002-
     010-011-019-020-029.

&&

SHORT TERM...30
LONG TERM....30
AVIATION...10
Hazardous weather outlook, Jan 30, 5:09 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
509 AM CST Mon Jan 30 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-311115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
509 AM CST Mon Jan 30 2023

...TRAVEL IMPACTS FROM WINTRY WEATHER THRU WEDNESDAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Eastern Oklahoma; far Western Arkansas.
	ONSET...Mid morning.

WINTER WEATHER.
	SLEET ACCUMULATION.
	RISK...Limited.
	AREA...East-Central Oklahoma to Northwest Arkansas.
	ONSET...Mid morning.

	Additional Accumulations in Later Periods.

	ICE ACCUMULATION.
	RISK...Limited.
	AREA...East-Central OKlahoma to Northwest Arkansas.
	ONSET...Mid morning.

	WIND CHILL.
	RISK...Limited.
	AREA...Eastern Oklahoma; Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Areas of sleet and possibly some freezing rain will develop
between I44 and I40 by mid morning and spread east while gradually
increasing in coverage. Sleet accumulations of up to a half inch
and ice accumulations of up to a tenth of an inch are possible.
Patchy freezing drizzle will also keep roads and bridges slick
across much of the region.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY thru THURSDAY...Winter Weather Potential.
FRIDAY thru SUNDAY...No Hazards.

EXTENDED DISCUSSION...

Another couple rounds of mixed wintry precipitation are expected,
one on Tuesday and another late Tuesday night into Wednesday. More
sleet and ice are expected. Ice accumulations may get high enough
across far southeast Oklahoma to cause sporadic power outages.
Patchy freezing drizzle is possible. Travel headaches will
continue.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter storm. Local standard time, as filed.

Winter Storm, Okfuskee

When
January 30, 8:00 AM CST to 3:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Winter Storm, Okmulgee

When
January 30, 8:00 AM CST to 4:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Winter Storm, Wagoner

When
January 30, 8:00 AM CST to 5:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Winter Storm, Tulsa

When
January 30, 8:00 AM CST to 4:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Winter Storm, Creek

When
January 30, 8:00 AM CST to 3:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
January 30, 9:00 AM CST to 5:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Winter Storm, Muskogee

When
January 30, 9:00 AM CST to 5:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Winter Storm, Delaware

When
January 30, 9:30 AM CST to 5:00 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
January 30, 9:30 AM CST to 6:00 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Winter Storm, Pittsburg

When
January 30, 10:00 AM CST to January 31, 2:30 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
January 30, 10:00 AM CST to January 31, 2:30 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Winter Storm, Latimer

When
January 30, 10:00 AM CST to January 31, 2:30 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Winter Storm, Pushmataha

When
January 30, 12:00 PM CST to 6:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Winter Storm, Le Flore

When
January 30, 12:00 PM CST to January 31, 2:30 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068289, 1068290, 1068291, 1068297, 1068298, 1068292, 1068294, 1068288, 1068293, 1068295, 1068296, 1068299, 1068300, 1068301.